Open Access
September, 1954 Sufficiency and Statistical Decision Functions
R. R. Bahadur
Ann. Math. Statist. 25(3): 423-462 (September, 1954). DOI: 10.1214/aoms/1177728715


This paper contains an account, in abstract terms, of sufficiency and of its role in statistical decision problems. The study of sufficiency in abstract terms was initiated by Halmos and Savage [1], and the present paper, although self-contained, is to be regarded as a continuation of their work. The main objects of the paper are to show that the justification for the use of sufficient statistics in statistical methodology which is sketched in the final section of [1] is valid under certain quite general conditions, and to extend this justification to the case of sequential experiments. The paper falls into two parts of which the first (Sections 2-7) is mainly expository and provides an account of the theory of sufficiency in the nonsequential case. The second part (Sections 8-11) then extends the theory to sequential experiments.


Download Citation

R. R. Bahadur. "Sufficiency and Statistical Decision Functions." Ann. Math. Statist. 25 (3) 423 - 462, September, 1954.


Published: September, 1954
First available in Project Euclid: 28 April 2007

zbMATH: 0057.35604
MathSciNet: MR63630
Digital Object Identifier: 10.1214/aoms/1177728715

Rights: Copyright © 1954 Institute of Mathematical Statistics

Vol.25 • No. 3 • September, 1954
Back to Top